New Jersey, 2003

Damaging Wind in New Jersey, August 30, 2003

August 30, 2003 · NWS PHI · 2 events in 1 county or zone

A funnel cloud was sighted by SKYWARN Spotters over Jackson Township. While it never touched down, the parent thunderstorm cloud produced damaging wind gusts from Plumsted Township east through Lakewood Township along the northern tier of Ocean County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A funnel cloud was sighted by SKYWARN Spotters over Jackson Township. While it never touched down, the parent thunderstorm cloud produced damaging wind gusts from Plumsted Township east through Lakewood Township along the northern tier of Ocean County. Downed trees and power lines were reported. The largest downed trees were reported in the Colliers Mills section of Jackson Township. New Jersey Central Power and Light reported about 13,000 of its customers lost power in the county. All power was restored by 930 p.m. EDT that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 1:20 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 30, 1:20 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 30 2003

SEVERE TSTM WATCH FOR SRN AREAS AS THE COLD FRONT COMES DOWN FROM
THE NW. THE GFS AND THE ETA DIVERGE AS TO WHERE THE FRONT STALLS.
CONSIDERING THE UPPER FLOW NOT PUSHING THAT FAR S...STALLING THE
FRONT IN DELMARVA PER THE GFS LOOKS BEST. CONSIDERING THIS...I WILL
BE KEEPING POPS FOR PCPN IN THE SRN ZONES AND GRADUALLY SPREADING
BACK NORTH LATE SUN NIGHT. THEN A BETTER MOVING COLD FRONT SHOULD
CLEAR THE FCST AREA MID WEEK WITH DRYING BEHIND IT.

TEMPS...GENERALLY WENT WITH THE MAV GUIDANCE.

FCSTID =    9
MPO   53  70  53  65 /  10   0  30  60
ABE   58  73  57  70 /  10  10  40  60
RDG   59  73  58  70 /  10  10  40  60
PHL   65  77  62  76 /  40  10  50  60
12N   56  73  54  67 /  10   0  30  60
SMQ   60  72  60  70 /  40  10  40  60
TTN   63  74  61  73 /  40  10  40  60
MIV   65  77  62  77 /  60  30  50  60
ACY   66  75  62  75 /  60  30  50  60
ILG   64  77  62  76 /  40  10  50  60
DOV   67  77  64  79 /  60  30  50  60
GED   67  77  64  79 /  60  30  50  60
ESN   67  77  67  79 /  60  30  50  60

.PHI...
DE...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR
ZONES DEC001...DEC003...DEC005.

MD...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR
ZONES MDC011...MDC015...MDC029...MDC035...MDC041.

NJ...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR
ZONES NJC001...NJC005...NJC007...NJC009...NJC011...NJC015...NJC025...
NJC029...NJC033.

PA...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR
ZONES PAC029...PAC045...PAC101.

MARINE...NONE.

RNS
Hazardous weather outlook, Aug 30, 4:30 AM EST, 10 hours 22 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH
THUNDERSTORMS ARE LIKELY MAINLY SOUTH OF PHILADELPHIA INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 9:05 AM EST, 5 hours 47 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ012>025-027-PAZ067>071-301845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EDT SAT AUG 30 2003

...POTENTIAL FOR VERY HEAVY RAIN...FREQUENT LIGHTNING AND BRIEF WIND
GUSTS ABOVE 40 MPH...

A WALK OUTSIDE TODAY WILL CONVINCE ANYONE THAT IT IS INDEED VERY
HUMID AND AS TEMPERATURES RISE INTO THE 80S TO NEAR 90 IT WILL FEEL
UNCOMFORTABLE.

THE COMBINATION OF THE TROPICAL MOISTURE...SUNSHINE...AND AN APPROACHING
FRONT FROM THE NORTHWEST WILL CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP. THE CONDITIONS TODAY WILL SUPPORT LOCALIZED VERY HEAVY
RAIN...POSSIBLY BETWEEN 2 TO 3 INCHES IN A SHORT PERIOD OF TIME. IN
ADDITION TO THE RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
WIND GUSTS WILL OCCUR.

THERE ARE NO SEVERE WEATHER WATCHES OR WARNINGS IN AFFECT AT THIS
TIME.

EBERWINE
Special weather statement, Aug 30, 11:05 AM EST, 3 hours 47 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ012>025-027-PAZ067>071-301845-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 PM EDT SAT AUG 30 2003

...THE STORM PREDICTION CENTER HAS PUT SOUTHEAST
PENNSYLVANIA...SOUTHERN NEW JERSEY...DELAWARE AND NORTHEAST MARYLAND
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
...THERE IS ALSO THE POTENTIAL FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING...

A WALK OUTSIDE TODAY WILL CONVINCE ANYONE THAT IT IS INDEED VERY
HUMID AND AS TEMPERATURES RISE INTO THE 80S TO NEAR 90 IT WILL FEEL
UNCOMFORTABLE.

THE COMBINATION OF THE TROPICAL MOISTURE...SUNSHINE...AND AN APPROACHING
FRONT FROM THE NORTHWEST WILL CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP. THE CONDITIONS THIS AFTERNOON SUPPORT LOCALIZED VERY
HEAVY RAIN...POSSIBLY BETWEEN 2 TO 3 INCHES IN A SHORT PERIOD OF
TIME. IN ADDITION TO THE RAIN...THERE WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND POSSIBLE STRONG WIND GUSTS.

RNS
Special weather statement, Aug 30, 12:57 PM EST, 1 hour 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ067-070-071-
302200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
157 PM EDT SAT AUG 30 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 7 PM EDT FOR PARTS
OF SOUTHEAST PENNSYLVANIA...SOUTHERN NEW JERSEY INCLUDING THE ADJACENT
COASTAL WATERS...ALL OF DELAWARE INCLUDING THE DELAWARE BAY AND
MARYLANDS NORTHEAST SHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE THUNDERSTORMS TO PRODUCE WINDS DAMAGING WINDS AND HAIL...ALSO
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL
RAINS.

THUNDERSTORMS WILL CONTINUE DEVELOPING AND MOVING QUICKLY ALONG TO
THE EAST AT 25 TO 30 MPH. THESE STORMS WILL ALSO MOVE TO THE COASTAL
AREAS SIMILAR TO FRIDAY EVENING. PERSONS ATTENDING OUTDOOR EVENTS
SHOULD BE READY TO TAKE SHELTER QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECASTS AND STATEMENTS...AND IN THE EVENT SEVERE
THUNDERSTORM WARNINGS ARE ISSUED FOR AREAS IN OR CLOSE TO THE WATCH
AREA.

EBERWINE

The radar

The Philadelphia radar (KDIX), 17 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ocean

When
August 30, 2:52 PM EST to 3:45 PM EST
Where
Ocean County, New Egypt
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -74.533

Funnel Cloud, Ocean

When
August 30, 3:00 PM EST
Where
Ocean County, Van Hiseville
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372216, 5372217.